MAUDE Adverse Event Report: DEPUY SPINE INC VIPER PRIME STYLET; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD

DEPUY SPINE INC VIPER PRIME STYLET; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Model Number 286750200S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number, the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective, and/or preventative action is proposed.This complaint will be accounted for, and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2020, during an unknown procedure, the surgeon was placing the l5 pedicle screw on the patient's right using the viper prime system.When the surgeon confirmed the tip of the screw/driver assembly was properly positioned via intra-operative fluoro, he advanced the prime stylet approximately 3mm in the pedicle and used a mallet to advance the extended stylet until it was fully seated.The surgeon felt that when he deployed the stylet to approximately 15mm, he was unable to continue to advance the stylet due to hard bone.The surgeon confirmed with intro-operative fluoro that the stylet was not advancing, and it became evident from the image that the stylet was bent at the distal end of the screw.The surgeon attempted to remove the screw/driver/stylet assembly from the pedicle.Once removed from the incision, the staff attempted to remove the bent stylet from the screw driver assembly.While the staff continued to attempt to remove the bent stylet, they assembled a new driver/stylet and proceeded to load a new 6.0x45mm prime screw.The surgeon inserted the new screw with new driver assembly with no further issues.After the procedure was completed, they attempted to remove the bent stylet from the screw.Unfortunately, the stylet broke inside of the screw implant where it had been bent excessively in an effort to remove on the back table.They were able to contain the parts of the driver, screw and stylet from the field and requested decontamination of the items for return.They were not able to remove the broken piece of the stylet from the inner cannula of the implant itself.There was a surgical delay of ten (10) minutes.Fragments were generated, and removed easily.The procedure was successfully completed.Patient status is unknown.Concomitant device reported: unknown mallet (part# unknown, lot# unknown, quantity unknown).This report is for one (1) viper prime stylet.This is report 2 of 2 for (b)(4).

Brand Name
VIPER PRIME STYLET
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DDD
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key10809389
Report Number1526439-2020-02128
Device Sequence Number3500683
Product Code NKB
UDI-Device Identifier10705034507811
UDI-Public(01)10705034507811
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K171570
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number286750200S
Device Catalogue Number286750200S
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/13/2020
Initial Report FDA Received Date11/09/2020
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN EXTRACTION INSTRUMENTS; VIPER PRIME INSERTER SHAFT; VIPER PRIME X-TAB, 6X45MM TI